Ageless Forever Anti-Aging News Blog

Risk of Blood Clots in Men Receiving Testosterone Therapy?

Venous thromboembolism is a blood clot that forms in a vein deep inside a part of the body; it mainly affects the large veins in the lower leg and thigh. 
 
Blood clot formation (venous thromboembolism) has been suggested to be one main risk with testosterone replacement therapy. In 2014, both the US Food and Drug Administration (FDA) [1] and Health Canada [2] implemented a requirement for manufacturers to add a warning about the potential risks of venous thromboembolism and deep vein thrombosis to the label of all testosterone products.
 
However, until recently there were no comparative studies examining an association between testosterone replacement therapy and venous thromboembolism. Here we report the results of a recent case-control study - published July 20th 2015 - that specifically examined the risk of venous thromboembolism associated with testosterone therapy in middle-aged and older men.[3]
 
Read more...

Hematocrit (blood thickness) elevation following testosterone therapy – does it increase risk of blood clots?

 

In discussions about side effects of testosterone treatment, prostate cancer and heart disease get most attention. However, as we have described in several study reports published here in the “Research News” section, the widespread fear of prostate cancer and heart disease is unfounded and not supported by medical research.

The expected potential side effect of testosterone treatment - which in fact is a therapeutic effect in men with anemia [1-3] - is an increased level of red blood cells, known as erythrocytosis or polycythemia.[4-7]  In the context of testosterone treatment, erythrocytosis and polycythemia are used interchangeably to refer to an abnormal increase of red blood cells or hematocrit, which may increase blood viscosity (“blood thickness”).[8, 9]


However, it should be pointed out that technically, erythrocytosis is just red blood cell elevation, while polycythemia involves elevation of red blood cells, white blood cells, and platelets. Using these terms as synonyms can cause confusion. In polycythemia, it is likely the increase in platelets that is the major culprit of blood clots.


Elevated hematocrit is the most common side-effect of testosterone treatment.[4-7] The clinical significance of a high hematocrit level is unclear, but it may theoretically be associated with an increased risk of thrombosis (blood clots).[4]

Here I summarize the results of an analysis of the effect of different testosterone preparations on hematocrit elevations, published in the journal Sexual Medicine Reviews.[10]

 
Read more...
Subscribe to this RSS feed

Dr. Pierce's Medical Organization Affiliations

  • 1-a4m.jpg
  • 2-ACAM.jpg
  • 3-AMMG.jpg
  • 4-American-Board-Anti-Aging-Regenerative-Medicine.jpg
  • 5-AAPMR.jpg
  • 6-acoep.jpg
  • 7-ISSM.jpg